Tennessee, 2004

Damaging Wind in Tennessee, August 20, 2004

August 20, 2004 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI AUG 20 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...STORMS EXPANDING IN
COVERAGE TO OUR WEST AND SOUTHWEST AS INFLUENCE OF SYSTEM IN
SOUTHERN PLAINS IS BEGINNING TO BE FELT INTO SE US.  WINDS HAVE
INCREASED AHEAD OF SYSTEM AND SEVERE THREAT REACHES INTO OUR WESTERN
COUNTIES AS INDICATED BY SEVERE WATCH #767 VALID UNTIL 7 PM CDT.
OTHERWISE...FRONT WILL MOVE THROUGH TOMORROW AND BRING SLIGHTLY
DRIER AND COOLER AIR INTO THE REGION.  THIS SHOULD LIMIT THE NUMBER
OF SHOWERS FROM SAT NIGHT THROUGH SUNDAY NIGHT TO NEARLY NONE.
OVERNIGHT TONIGHT WILL SEE WIDESPREAD SHOWERS AND SOME STORMS...WITH
ANOTHER ROUND OCCURRING DURING THE FIRST HALF OF TOMORROW WITH
FRONTAL PASSAGE.  WENT MORE WITH THE GFS TIMING OF THE
SYSTEM...ALTHOUG THE DIFFERENCES WERE MINOR.  TEMPS IN GUIDANCE
NUMBERS WERE DIFFICULT TO ARGUE WITH AND WENT WITH THE WARMER
NUMBERS OVERNIGHT AND THEN PRETTY MUCH AN AVERAGE AFTER THAT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...DRIER WEATHER IN PLACE ON
MONDAY.  MOISTURE INCREASING FOR THE REST OF THE PERIOD.  MODELS
INDICATING A SHORTWAVE MOVING IN ON TUESDAY...WILL ADD SLIGHT CHANCE
POPS FOR TUESDAY AFTERNOON AND EVENING.  WARM FRONT MOVES INTO
REGION TUESDAY NIGHT...WILL GO WITH CHANCE POPS FOR WEDNESDAY WITH
DECENT MOISTURE AND LIFT ADVERTISED.  MOISTURE LINGERING THURSDAY
AND FRIDAY AS RIDGE BUILDS BACK IN...WILL GO FOR SLIGHT CHANCE POPS
WITH MOSTLY DIURNAL ACTIVITY EXPECTED BOTH DAYS.  GUIDANCE
TEMPERATURES LOOK REASONABLE...DIDNT STRAY TOO FAR FROM THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  82  66  88 /  90  60  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  81  65  87 /  90  60  10  10
OAK RIDGE, TN  70  81  65  87 /  90  60  10  10
TRI CITIES AIRPORT, TN  68  78  60  84 /  90  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH #767 IN EFFECT UNTIL 7 PM CDT FOR
MARION...SEQUATCHIE...AND BLEDSOE COUNTIES.
VA...NONE.

&&

SP/GH
Hazardous weather outlook, Aug 20, 4:15 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI AUG 20 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-211000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 PM EDT (515 PM CDT) FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
IN ADVANCE OF A COLD FRONT...STRONG TO POTENTIALLY SEVERE
THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORM WATCHES #767 AND #770 ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, Aug 20, 2:06 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT FRI AUG 20 2004

TNZ081-082-098-210000-
BLEDSOE-MARION-SEQUATCHIE-
206 PM CDT FRI AUG 20 2004

...SEVERE THUNDERSTORM WATCH NUMBER 767 IS IN EFFECT FOR THE SOUTHERN
CUMBERLAND PLATEAU IN SOUTHEAST TENNESSEE UNTIL 7 PM CDT (8 PM EDT)
THIS EVENING...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS SOUTHCENTRAL
TENNESSEE WILL MOVE EAST AT 30 MPH INTO BLEDSOE...SEQUATCHIE...AND
MARION COUNTIES IN SOUTHEAST TENNESSEE LATE THIS AFTERNOON.  SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL
UP TO GOLFBALL SIZE.

RESIDENTS IN AND NEAR THE WATCH AREA WILL NEED TO KEEP ABREAST
OF THE LATEST WEATHER DEVELOPMENTS.  PLEASE STAY TUNED TO YOUR
NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

GH

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 20, 5:15 PM EST to 5:30 PM EST
Where
Hamilton County, Harrison
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
35.117, -85.150

Several trees and large limbs down on roadways countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419548.